Glaucoma as a side effect of systemic medication?
Very often glaucoma patients will question you about the potential impact on the intraocular pressure of the systemic medication you prescribe them. Indeed, many package inserts mention glaucoma/ high intraocular pressure as a side-effect or a complication of the drug, or even consider the presence of glaucoma as a contra-indication for its use. This information causes a lot of unnecessary anxiety among our mostly older patients. The package inserts do not always mention which type of glaucoma they refer to, but these drugs most often have either sympaticomimetic or para-sympaticolytic properties. They are able to induce a dilation of the iris and hence provoke an acute primary angle closure attack in patients who have an anatomical predisposition, a shallow anterior chamber angle. Systemic drugs which may induce acute angle closure glaucoma are bronchodilators (salbutamol), selective serotonin re-uptake inhibitors (SSRI’s), tricyclic antidepressants, common cold and flu medications containing phenylephrine, muscle relaxants, anti-epileptics (topiramate). Dilation of the iris has no effect whatsoever on the intraocular pressure in chronic open angle glaucoma, by far the most common type of glaucoma in our Caucasian patient population. For these patients it is completely safe to use these drugs. If you have doubts about the type of glaucoma your patient has, a short check with the patient’s ophthalmologist is of course indicated.